Other Free Encyclopedias » Medicine Encyclopedia » Aging Healthy - Part 4 » Surgery in Elderly People - Anesthetic Considerations And Operative Issues, Perioperative Pain Management, Delirium And Postoperative Cognitive Dysfunction, Other Complications

Surgery in Elderly People - Delirium And Postoperative Cognitive Dysfunction

nursing patients agitation care disturbances

Delirium (an acute state of confusion) is a common complication of surgery in older adults and causes significant anxiety and stress for both patients and their families. Postoperative delirium is characterized by fluctuating levels of consciousness and cognition, often interspersed with episodes of transient lucidity. Characteristically, the sleep/wake cycle is altered through disruption, agitation, slowed locomotion, paranoia, and hallucinations. Postoperative cognitive dysfunction, as measured by psychometric tests, is frequently seen in the elderly perioperatively. The etiology of this impairment is unknown, though it is generally felt to be a transient phenomenon. In some cases, however, (e.g., following some cardiac surgery procedures) cognitive dysfunction can be permanent. Approximately 25 to 50 percent of elderly patients experience some degree of delirium following surgery. The incidence of perioperative delirium increases due to:

  • • Major cardiac, thoracic and vascular surgery.
  • • Anesthetic and narcotic overdosing—particularly certain anesthetics, opiods (e.g., meperidine, morphine), sedatives and tranquilizers (e.g., benzodiazepines), and anticholinegics.
  • • Pre-existing cognitive impairment, such as pre-existing dementia or alcohol abuse.
  • • Metabolic disturbances, including hypoxia, fluid and electrolyte disturbances, alterations in glycemic control, thyroid disturbances, or impaired renal or hepatic function.
  • • Prolonged ICU stay, causing intensive care unit psychosis: Noisy ventilator and monitor machinery, anesthetic and opiod use, sleep deprivation, frequent interruptions for nursing care, altered circadian rhythms, and an inability to keep track of time can all contribute to this type of confusion and disorientation.

Agitation is a frequent component of the symptomology of delirium. Patients may cause harm to themselves by removing intravenous catheters, surgical drains, and temporary pacemaker wires, or they may fall and injure themselves when getting out of bed. Other patients experience silent delirium. These frequently unrecognized patients comprise approximately one-third of patients suffering from delirium. They suffer the same disorientation and alteration in consciousness; but they do not display the agitation experienced by others.

The etiology of delirium is often multifactorial, and there is no specific treatment available other than supportive care. Correcting metabolic disturbances, safely minimizing narcotic usage, and reducing interruption in the normal sleep/ wake cycle can minimize confusion and disorientation. Additionally, keeping patient rooms brightly lit, placing a calendar and clock in plain view, and having a family member by the bedside are also important components in reducing delirium.

Occasionally, a patient’s agitation can become a great enough risk that extra precautions are necessary. Constant nighttime attendance (e.g., by a family member or special aide) is often used and is preferable to the use of physical or chemical restraints. Physical restraints have been shown to increase the risk of harm to elderly patients, and therefore should not be used unless absolutely necessary. If adjuvant sedation is required, the uses of antiagitation/antipsychotic drugs (e.g., haloperidol) with low anticholinergic properties are preferable to tranquilizers (e.g., diazepam or lorazepam). Additionally, minimizing exposure to noisy intensive care unit or recovery room environments is often helpful.

Surgery in Elderly People - Other Complications [next] [back] Surgery in Elderly People - Perioperative Pain Management

User Comments

The following comments are not guaranteed to be that of a trained medical professional. Please consult your physician for advice.

Your email address will be altered so spam harvesting bots can't read it easily.
Hide my email completely instead?

Cancel or